Official figures have revealed that thousands of diabetes patients have been given the wrong doses of insulin. Hospitals and community health organisations have ordered an on-line mass safety training programme for doctors and nurses.
Approximately one million people in the UK with diabetes rely on insulin injections to control levels of glucose in their blood. In most cases they monitor their own blood and adjust the dose appropriately, but the very elderly or very young, or those with other medical complications, have to rely on doctors and nurses to do the prescribing, monitoring and administration.
NHS statistics show that there have been over 3,900 serious incidents involving insulin across the UK since 2001. Officials say the actual figure may be higher as incidents go unrecorded.
Higher than required doses of insulin can lead to hypoglycaemia (too little glucose in the blood). If hypoglycaemia is left untreated, it can lead to confusion, clumsiness or fainting. Severe cases can cause seizures, coma or death.
Around 21,000 doctors and nurses voluntarily registered for the safety training programme, set up by the National Patient Safety Agency and NHS Diabetes. But only 13,000 have successfully completed the course, raising safety concerns among patients groups.
Professor David Cousins of the NPSA said that insulin is safely given to thousands of patients each day. “However, there is a real potential for serious harm if it is not administered and handled properly.”
He urged staff to take the course. “This guidance is essential as the effects of wrong dosage can lead to catastrophic consequences.”
The health charity Diabetes UK welcomed the initiative but was concerned as to why so few doctors and nurses had completed the course. Cathy Moulton, a nurse with expertise in diabetes who is one of the charity’s clinical advisers, said that given the potential for death or serious harm, many hospitals are making the training mandatory. “Many of these shocking errors are avoidable with, for example, the right training, systems and protocols in place. Diabetes specialist teams should be in place to provide training, expertise and support to non-diabetes specialists.”
In January 2005, Sybil Jones, 79, from Poole in Dorset died as a result of an overdose of insulin. An agency nurse failed to monitor her sugar levels properly. Moira Pullar, 62, died at Monklands General hospital in January 2004, when she was given 10 times too much insulin by a nurse who misread her poorly written diabetic records.
The NPSA, which collects data on drug errors, has issued new guidelines stressing that the term “units” must be used in all contexts and staff must never use the abbreviations, “U” or “IU”. which can be misread as “0”. In some cases staff have misinterpreted “1 U” as 10 units – 10 times the required dose.
The NPSA also says that NHS organisations must ensure that all insulin doses are measured and administered using an insulin syringe or pen device and never using intravenous syringes.
Moulton said: “It is puzzling that up until last week around 8,000 health care professionals registered for the online training programme in the safe use of insulin had yet to complete it. This commitment must be taken seriously to help ensure the safety of people with diabetes, and so we welcome the news that many trusts are making this training mandatory.”
Fraser Wood the director of communications at NHS Diabetes said: “It’s hoped the campaign will lead to greater awareness of the potential dangers of poor prescribing.”
Medical negligence solicitor Nicola Anderson comments:
“As this Guardian article highlights, insulin dosage errors can have catastrophic consequences for patients. Inadequate training and difficult to read / unclear handwriting on the part of prescribing doctors, have both been identified as factors contributing to previous untoward and completely preventable incidents. Drug dosage errors, of course, are not confined to the use of insulin and what this article does not highlight is the number of serious incidents in UK hospitals relating to other drugs. The article also does not address errors made in other settings, for instance by General Practitioners and by Pharmacists. Indeed we are currently acting for two clients as a result of mistakes made by their local pharmacies. In one case the incorrect drug was dispensed and in the other the pharmacist dispensed the correct drug but with instructions to take far in excess of the prescribed dosage. For both patients there were serious consequences.”